I was diagnosed with Grave's disease over two years ago. I was told my levels were off the scale and promptly placed on 40mg of carbimazole daily and sent to see an endocrinologist. This was then reduced to 20mg daily and, having changed my GP to one who is more open, I have at last been told my results from my recent blood test:
Free T4 14pmol/L
TSH not detected.
I am so tired now and feel ill but forgot to ask the GP what this meant when he asked if I understood or if I had any questions - I wasn't used to being asked this!!! I assume he thought my laack of questions meant I knew all about my thyroid having had bother for over 2 years.
So am I hyper or hypo??? Why do I feel worse than I ever did???
Graves Disease causes Hyperthyroidism - it is when your immune system attacks and over-stimulates the thyroid, resulting in too much thyroid hormone being produced. The carbimazole decreases thyroid hormone production. The initial dose of 40mg is fairly high so the levels may have decreased quickly and now your body is trying to adjust to that -- it will be important to monitor levels closely (usually every 4 weeks in the beginning) but you have been on medication for 2 years it seems. The undectable TSH suggests that you are still hyper - the ranges for T4 and T3 vary from lab to lab, so I am not sure if these are elevated. The medication may need adjustment to keep the levels normal. Alternatively, if you still have abnormal levels after 2 years of treatment, it may be time to consider radioactive iodine or surgery.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.